Alert archive / Colorado / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 42, NWS Denver/Boulder, CO

May 18, 2003Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 18, 2003, 6:52 PM MDT for Weld County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2003, 6:52 PM MDT (00:52 UTC)
Expired
May 18, 2003, 7:30 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Denver radar (KFTG), 58 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 596 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
596 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2004 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 190052
SVRBOU
COC123-190130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
652 PM MDT SUN MAY 18 2003

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF EASTERN GREELEY

* UNTIL 730 PM MDT

* AT 652 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF FIRESTONE...OR ABOUT 20 MILES
  SOUTHWEST OF GREELEY...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...EASTERN
GREELEY...DACONO...EVANS...FIRESTONE...FREDERICK...GILCREST...
JOHNSTOWN...LA SALLE...MEAD...MILLIKEN...MILTON RESERVOIR AND
PLATTEVILLE.

LARGE HAIL UP TO AN INCH IN DIAMETER IS POSSIBLE WITH THIS SEVERE 
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN 
A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4028 10503 4006 10497 4018 10455 4047 10467

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:45 PM MDT, 4 hours 7 minutes earlier.

Area forecast discussion, May 18, 2:45 PM MDT, 4 hours 7 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 PM MDT SUN MAY 18 2003

SHORT TERM DISCUSSION...SOME CONVECTION BREAKING OUT BUT CAP IS
HAVING A HARD TIME BREAKING OVER THE NORTHEAST PLAINS.  CLOUD COVER
AND COOL SURGE THIS MORNING THE CULPRIT.  IN ANY CASE...WEAK UPPER
WAVE AND COOLING ALOFT MOVES ACROSS THE AREA THIS EVENING WHICH
SHOULD HELP BREAK CAP AND GET MORE CONVECTION GOING.  THERE IS
ENOUGH SHEAR TO SUPPORT ROTATING UPDRAFTS AND THUS A COUPLE SEVERE
STORMS.  THE GOING FORECAST OF SCATTERED EVENING SHOWERS AND STORMS
OVER THE PLAINS LOOKS GOOD...AND WILL COORDINATE WITH SURROUNDING
OFFICES BY GOING LIKELY IN THE FAR NORTHEAST CORNER.

STRONG COLD FRONT IS STILL ON TARGET TO MOVE ACROSS THE AREA AROUND
MIDNIGHT. HOWEVER...BY THAT TIME MOST DYNAMICS AND MID LEVEL
MOISTURE ARE GONE AND UPSLOPE IS A BIT MORE SHALLOW THAN IMPLIED
YESTERDAY.  AS A RESULT...PRECIP MAY HAVE A HARD TIME REGENERATING
ALONG THE FRONT RANGE LATE TONIGHT.  THEREFORE WILL CUT BACK POPS TO
SCATTERED ACROSS THE FRONT RANGE URBAN CORRIDOR FOR LATE TONIGHT AND
MONDAY.  SEE LITTLE REASON TEMPS WILL GET OUT OF THE 40S TOMORROW AS
STRATUS DECK SHOULD REMAIN IN PLACE.  SOME SNOW STILL EXPECTED ABOVE
6000-6500 FEET WITH WET BULB ZEROS DROPPING TO 7000-7500 FEET.  ANY
ACCUMULATION WOULD BE MINOR SINCE ONLY FORCING IS SHALLOW UPSLOPE.

BARJENBRUCH

LONG TERM DISCUSSION...STG CAA ON BACK SIDE OF PASSING UPR TROF WILL
RESULT IN CHILLY SUNRISE TEMPS TUE MORNING EVEN WITH THE EXPECTED
LOW AND MID-LVL CLOUD COVER. COULD SEE MERCURY READINGS DROPPING TO
AROUND THE FREEZING MARK ON THE PLAINS WITH FROST NIPPING AT THE
TENDER YOUNG PLAINS. LATER SHIFT MAY END UP ISSUING A FROST ADVISORY
SHOULD LATE NIGHT/ERLY MORNING CLOUD COVER NOT BE AS WIDESPREAD.
OTHERWISE...SHOULD SEE A PRETTY GOOD WARMUP DURING THE DAY TUESDAY
WITH A RETURN TO NEAR ZONAL FLOW ALOFT AND WITH H7 TEMP APCHG 4C BY
00Z/WED AS PER ETA MODEL. FURTHERMORE FORMATION OF WK DENVER CYCLONE
WITH RESUMPTION OF S-SELY LOW-LVL FLOW...COUPLED WITH WK MID-LVL QG
FORCING AND AN INFLUX OF LOW-LVL MOISTURE SHOULD ALL BE ENOUGH TO
PRODUCE AT LEAST ISOLD AFTN AND EVE SHWRS/T-STORMS OVR HIGHER TRRN
ACRS SRN/SWRN PORTIONS OF THE CWFA. WED...SFC TROF ON THE PLAINS IS
PROGD TO BACK-UP AGAINST THE FRONT RANGE BY AFTN WITH PASSAGE OF
SHRTWV TROF. WITH E-NELY UPSLOPE FLOW IS XPCTD TO DVLP/DEEPEN THRU
THE AFTN WITH BNDRY LYR THETA-E VALUES INCREASING ALONG BASE OF THE
FRONT RANGE. SHOULD SEE AT MINIMUM ISOLATED SHWRS/T-STORMS DVLPG
AGAIN IN AND ALONG THE FNT RNG FTHLS DURING THE LATE AFTN AND EVE
HRS.

LIKEWISE SEE ANOTHER ROUND OF LATE DAY SHWRS AND T-STORMS OVR THE
MTNS AND ALONG THE FRONT RANGE WITH AFTERNOON HEATING AND WEAK UPR
LVL FORCING. THEN THE BIG WARMUP BEGINS AS ATMOSPHERE DRIES OUT THRU
THE WEEKEND UNDER LARGE/STRONG RIDGE OF HIGH PRESSURE. COULD SEE
DAYTIME TEMPS SOME 10 TO 15 DEG F ABV NORMAL BY SATURDAY. BAKER

.DEN...NONE.
Hazardous weather outlook, May 18, 11:15 AM MDT, 7 hours 37 minutes before
COZ030>051-191200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1115 AM MDT SUN MAY 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

CLOUD COVER HAS SLOWED DAYTIME HEATING TODAY AND WILL ALSO LIMIT THE
INSTABILITY ACROSS NORTHEAST COLORADO THIS AFTERNOON AND EVENING.
WHILE STORMS ARE STILL EXPECTED TO DEVELOP...THE THREAT OF ANY
SEVERE WEATHER HAS BEEN DELAYED UNTIL LATE THIS AFTERNOON AND
EVENING.  WHILE STORM COVERAGE MAY ALSO BE LIMITED...THERE IS STILL
ENOUGH INSTABILITY AND WIND SHEAR TO SUPPORT ONE OR TWO SEVERE
STORMS WITH HAIL UP TO ONE INCH IN DIAMETER.

STORMS WILL INITIALLY DEVELOP OVER THE MOUNTAINS AND FOOTHILLS AFTER
2 PM AND THEN SPREAD ACROSS THE I-25 CORRIDOR AFTER 4 PM.  MOST OF
THE STORMS ON THE EASTERN PLAINS SHOULD HOLD OFF UNTIL 6 PM OR
LATER.

A STRONG COLD FRONT WILL MOVE INTO NORTHEAST COLORADO LATE TONIGHT
BRINGING MUCH COOLER TEMPERATURES AND UPSLOPE FLOW.  SCATTERED RAIN
SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE OVER THE PLAINS
OVERNIGHT...WHILE SOME SNOW DEVELOPS IN THE MOUNTAINS AND FOOTHILLS.
LITTLE IF ANY SNOW ACCUMULATION IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DRIER AND WARMER CONDITIONS RETURN TO THE OUTLOOK AREA ON TUESDAY
AFTER A CHILLY START TUESDAY MORNING. TEMPERATURES AROUND SUNRISE
COULD DIP TO NEAR FREEZING IN LOW LYING AREAS ON THE NORTHEAST
PLAINS.  ALTHOUGH CLOUD COVER SHOULD LIMIT TO SOME EXTENT THE
FORMATION OF FROST. PEOPLE IN THESE AREAS MAY WANT TO PROTECT TENDER
YOUNG OUTDOOR PLANTS FROM THE COLD MONDAY NIGHT AND TUESDAY MORNING.
ON WEDNESDAY THERE IS A SLIGHT CHANCE OF LATE DAY SHOWERS AND
THUNDERSTORMS WITH PASSAGE OF A WEAK UPPER LEVEL WEATHER SYSTEM
OVERNIGHT. THURSDAY LOOKS DRY EXCEPT FOR A SLIGHT CHANCE OF LATE DAY
SHOWERS AND THUNDERSTORMS OVER AND NEAR THE FRONT RANGE. FRIDAY AND
SATURDAY LOOK DRY AND WARMER WITH DAYTIME TEMPERATURES WELL ABOVE
NORMAL BY SATURDAY UNDER A STRONG RIDGE OF HIGH PRESSURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM ALONG THE FRONT RANGE
AND AFTER 6 PM OVER THE NORTHEASTERN PLAINS.

BARJENBRUCH/BAKER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:43 PM MDTSevere Thunderstorm WarningBOUAdams, Denver47 min
May 18, 7:44 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.